South Dakota, 2008

Damaging Winds in South Dakota, August 3, 2008

August 3, 2008 · NWS UNR · 3 events in 3 counties and zones

Overnight thunderstorms produced 60 mph wind gusts across northwestern South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Overnight thunderstorms produced 60 mph wind gusts across northwestern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 6:06 PM MST, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 6:06 PM MST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT SAT AUG 2 2008

.DISCUSSION...AN UPPER LEVEL RIDGE IS STILL IN PLACE ACROSS THE
CENTRAL UNITED STATES WITH SEVERAL WAVES LINED UP TO MOVE THROUGH
IT. A SURFACE LOW IS CENTERED OVER CENTRAL NEBRASKA WITH THE
ASSOCIATED FRONTS NOW SOUTH OF THE CWA. CONVECTION HAS BEEN FIRING
OVER NEBRASKA FOR THE PAST FEW HOURS AND SOME MORE IS BEGINNING TO
DEVELOP ACROSS EASTERN WYOMING. HAVE UPDATED THE FORECAST TO
INCLUDE ISOLATED THUNDERSTORMS THIS EVENING ACROSS ALL OF
NORTHEASTERN WYOMING...THE BLACK HILLS...AND SOUTHERN SOUTH DAKOTA
AS IS IN LINE WITH CURRENT RADAR TRENDS. THE REMAINDER OF THE
FORECAST APPEARS ON TRACK SO HAVE ONLY TWEAKED A FEW THINGS HERE
AND THERE.

&&

.PREV DISCUSSION... /ISSUED 300 PM MDT SAT AUG 2 2008/

DISCUSSION...LATEST SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH
OF KPHP WITH NORTHERLY WINDS ACROSS THE CWA KEEPING TEMPERATURES
COOLER THAN EXPECTED TODAY. VIS SAT SHOWS A LINE OF MID LEVEL CLOUDS
EXTENDING FROM CENTRAL SD TO SOUTH OF THE BLACK HILLS. A SMALL
CLUSTER OF WEAK THUNDERSTORMS DEVELOPED ALONG A COLD FRONT IN THE
LAST HOUR OVER TRIPP COUNTY AND HAS SINCE MOVED EAST OF THE AREA.
MORE SHOWERS/STORMS HAVE BEEN DEVELOPING THIS AFTERNOON OVER THE
HIGHER TERRAIN OF SOUTHEASTERN WYOMING.

FOR THIS EVENING...SOME UNCERTAINTY AS TO WHETHER THERE ENOUGH
ERODING OF THE CAP FOR PRECIP TO DEVELOP. THE STORMS OVER TRIPP
COUNTY DEVELOPED WHERE THE BEST THETA E IS LOCATED ACROSS THE
CWA...WHERE DEW POINTS ARE IN THE MID TO UPPER 60S. THE NEXT BEST
LOCATION IS NEAR THE SURFACE LOW NEAR KPHP/KD07 WHERE DEW POINTS ARE
IN THE UPPER 50S TO LOWER 60S. WITH THIS DRIER AIR...DONT THINK THE
SURFACE AIR WILL HAVE ENOUGH TO ERODE THE CAP OVER NORTHWEST/WEST
CENTRAL SOUTH DAKOTA...OR THE REST OF THE CWA FOR THAT MATTER. IT
WILL BE CLOSE THOUGH...SO THE EVENING SHIFT WILL HAVE TO MONITOR FOR
SOME ISOLATED CONVECTION BUT CONFIDENCE IS NOT ENOUGH TO ADD POPS AT
THIS TIME.

AFTER MIDNIGHT...A SERIES OF SHORTWAVES WITHIN THE LARGER CYCLONIC
FLOW ALOFT ACROSS OREGON AND IDAHO WILL APPROACH THE CWA. CONVECTION
IS PROGGED TO DEVELOP ACROSS WESTERN/CENTRAL WY/MT WILL MOVE EAST
AND TAP INTO THE MOISTURE/INSTABILITY ACROSS THE AREA BRINGING
THUNDERSTORMS LATE TONIGHT. THESE STORMS SHOULD MAINLY AFFECT AREAS
ACROSS THE NORTHERN HALF OF THE CWA...ESPECIALLY NORTHWEST SOUTH
DAKOTA. SO HAVE UPPED POPS FOR THE 06-12Z TIME PERIOD. THE ACTIVITY
SHOULD BE MOSTLY EAST OF THE CWA BY SUNRISE.

NOT TOO MUCH CHANGE WITH THE OVERALL PATTERN SUNDAY AND MONDAY.
TOMORROW...A SURFACE LOW WILL DEVELOP ACROSS NEBRASKA BRINGING
NORTHEASTERLY FLOW TO THE AREA. THIS WILL KEEP THE MOIST AIR AROUND.
THE WARMEST AIR WILL BE ACROSS SOUTH CENTRAL AND SOUTHWEST SD WITH
HIGHS IN THE UPPER 90S TO NEAR 100...WHILE AREAS FARTHER NORTH WILL
BE IN THE UPPER 80S TO LOWER 90S. THERE IS A BETTER CHANCE OF SEEING
THE CAP ERODE ACROSS SOUTHWEST SOUTH DAKOTA...THE BLACK HILLS...AND
NORTHEAST WYOMING WITH CAPE VALUES OF 1000-2000 J/KG. THERE IS
PLENTY OF SHEAR FOR SUPERCELL DEVELOPMENT...ESPECIALLY WITH THE
NORTHEAST SURFACE WINDS INCREASING THE LOW LEVEL SHEAR. IT CONTINUES
TO LOOK LIKE THE BULK OF THE ACTIVITY WILL BE IN THE EVENING HOURS.

THE UPPER FLOW BECOMES MORE ZONAL FOR MONDAY WITH MORE SHORTWAVES
CROSSING THE AREA. THERE WILL BE ENOUGH INSTABILITY AND A WEAK
ENOUGH CAP FOR SOME STORMS TO DEVELOP. SEVERE WEATHER ISNT EXPECTED
WITH LACK OF SUFFICIENT SHEAR. RELATIVELY COOLER TEMPS AT 700MB WILL
KEEP HIGHS IN THE 80S.

EXTENDED...UPPER RIDGE OVER WESTERN NORTH AMERICA WILL AMPLIFY
TUESDAY THROUGH FRIDAY OF NEXT WEEK AS TROUGH NEAR HUDSON BAY
DEEPENS. THE RESULT WILL BE NORTHWESTERLY FLOW ALOFT OVER THE CWA
WITH WEAK SHORT WAVES EACH DAY. SMALL CHANCES FOR TSRA WILL EXIST.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

AVIATION...MAINLY VFR CONDITIONS EXPECTED TONIGHT. THUNDERSTORMS
MAY DEVELOP OVER MT/WY LATE TONIGHT AND TRACK THROUGH SD/ND.
LOCALIZED MVFR CIGS/VSBYS WILL BE PRESENT WITH STRONGEST STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 2, 3:52 AM MST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
452 AM MDT SAT AUG 2 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
452 AM MDT (552 AM CDT) SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTHEAST
WYOMING...THE BLACK HILLS AND NORTHWEST SOUTH DAKOTA. AT THIS TIME
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO
THE AREA SUNDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

AN UPPER LEVEL TROUGH WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION FROM MONDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The Rapid City radar (KUDX), 167 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 3, 12:19 AM MST
Where
Harding County, 7 mi SW of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.508, -103.652

Thunderstorm Wind, Perkins

When
August 3, 1:00 AM MST
Where
Perkins County, 3 mi N of Meadow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.573, -102.220

Thunderstorm Wind, Ziebach

When
August 3, 1:30 AM MST
Where
Ziebach County, Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.400, -101.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122897, 122893, 122900.